Toxic shock syndrome (TSS) is a rare, fatal disease with multisystem involvement which occurs due to production of TSS Toxin-1 (TSST-1) by Staphylococcus aureus. The condition can affect children, postmenopausal women and men. The symptoms include severe fever, vomiting or diarrhea, fatigue, muscle aches, sun burn like rash. Skin peeling occurs one to two weeks after the eruption, especially on the palms or soles of the feet. It is a very rare disorder. It normally affects one person in 100,000 individuals. Research suggests that the use of some high-absorbency tampons increase the risk of toxic shock syndrome in menstruating women.
The management of TSS should be aggressive and immediate. Intravenous penicillin G should be administered in addition to a beta-lactamase resistant antibiotic until a bacteriologic diagnosis is confirmed by culture. Alternatively, a first-generation cephalosporin with vancomycin can be used. Besides using antibiotics, early source control with debridement of infected/necrotic wounds should also be done. The role of Drotrecogin-α in TSS is still under investigation but could be an option in patients with high risk of death due to septic shock. Patient education is necessary to avoid the infection.